Almost all types of drugs have the potential to become addictive. Once a user has become addicted, quitting can feel impossible. One of the most deterring things that often keeps a user from quitting the substance to which they are addicted, is the avoidance of experiencing withdrawal symptoms. Withdrawal symptoms are often intense, uncomfortable, and depending on the drug, can onset within hours of the last use. In the United States in 2016, approximately 11.5 million people were non-medical users of opioid pain relievers. That means that about 11.5 million people were using opioids that were not prescribed to them, which by definition is a type of medication abuse. For those that are either addicted to opioids themselves, or those that have a loved one that is, what does withdrawal look like and how long do the symptoms last?
Prescription opioids are often used to treat moderate to severe pain and are most commonly prescribed following an injury, surgery or extreme health conditions such as cancer. However, they are also notorious for being among the most addictive drugs to use, and anyone who takes prescription opioids has the chance of becoming addicted to them. Opioids create a physical dependence in a user, making it extremely difficult and physically uncomfortable to stop. In fact, as many and 1 in 4 patients in a primary care setting receiving long-term opioid therapy reported struggle with opioid addiction. Once an addiction takes hold it can be very difficult to stop, but breaking the addiction is vital to one’s survival.
Opioid withdrawal symptoms can vary depending on the person. Since all users have different genetic and individual makeup, no user will have the exact same withdrawal experience. Although each person experiences withdrawal symptoms differently, there are some general common symptoms that can be found. Common early withdrawal symptoms include things like: increased anxiety, muscle aches, insomnia, sweating, runny nose, and flu-like symptoms. Later symptoms of opioid withdrawal can include things like; diarrhea, goosebumps, nausea, and vomiting. All of these symptoms are very uncomfortable but are not life threatening and are not necessarily long-term symptoms.
Early onset opioid withdrawal symptoms usually start within 12 hours of the last usage (depending on how much was used and the user’s genetic makeup) and can last up to a few days, varying in intensity. These are general predictions, as many withdrawal symptoms and the length of those symptoms depend on a variety of factors, including tolerance levels, age, health, usage amounts, height, weight, etc.
Depending on how severe the withdrawal symptoms are and how intense the drug addiction has gotten, seeking out medical advice on whether professional detoxification (detox) is needed is encouraged. If a doctor approves that withdrawal is safe to do from home, dealing with symptoms much like you would deal with the flu is recommended. Users often experience a general combination of fever, sweats, chills, shaking, nausea, diarrhea, cravings, and insomnia. Although medical detox may not always be warranted, doctors and specialists can prescribe medications that make the effects of opiate withdrawals more bearable and therefore make detox more appealing to those users who want to stop but are fearful of the withdrawal process. Some of these medications may also decrease the intensity of cravings or urges to use while detoxing.
One of the most dangerous consequences of addiction is the possibility of overdosing. Overdosing is bound to happen at some point with continued use of opioids, as the body creates tolerance and begins to need more of the drug to reach the same high. When opioids are smoked or injected, the substance enters the bloodstream and then the brain. Once in the brain, the opioid acts on the body’s natural opioid receptors, flooding the brain with an overage of neurotransmitters. Eric Strain, director of the Center for Substance Abuse Treatment and Research at Johns Hopkins University, stated that “Once the drug binds to those opioid receptors and activates them, it sets off a cascade of psychological and physical actions; it produces euphoric effects, but it also produces respiratory-depressing effects”. Victims of a fatal overdose, as a result, usually die from respiratory depression, which is a lot like choking to death because they struggle with getting enough oxygen to keep the brain and other organ systems running normally.
While detoxing and withdrawing from opioids is a great step in the right direction, it is not the final one. Once a user has gone through the detox process, learning how to control urges and prevent relapse is vital. For the majority of users, the unpleasantness of withdrawing is not enough of a deterrent from picking up drugs in the future. Seeking out residential or professional treatment advice is necessary in order to maintain a lifetime of sobriety. Although withdrawing may seem impossible to start, it can be done and symptoms can only improve as the detox goes on.
If you or someone you know is struggling with opioid use or is starting to experience withdrawal symptoms, seeking professional or medical help is advised. Detoxification (detox) is an uncomfortable process and although it does not last forever, having professional help to walk through the process can make the experience a little less painful. Professional help would also be able to give more information specific to you or your loved one’s treatment needs.
If you or a loved one are seeking treatment for opioid addiction, Genesis Recovery can help. Contact our team of addiction treatment professionals or give us a call at 619-797-7319 for a plan to get started on your recovery.